HSA issues warning against 3 traditional herbal medicines

Three health products, marketed as traditional herbal medicines, have been found to contain potent Western medicinal ingredients.

These illegal adulterated health products are labelled as:

- Tian Ma Tu Chung Seven Leave Ginseng

- Vall-Boon Tongkat Ali

- Pao Ni Kang

Consumers who used these health products experienced serious adverse effects.

The Health Sciences Authority (HSA) has alerted the drug regulatory authorities of the countries in which these products were purchased.

Members of the public, who have the above-mentioned products in their possession, should stop taking them as these products can cause life-threatening adverse effects.

About the products and adverse reactions

Tian Ma Tu Chung Seven Leave Ginseng

Tian Ma Tu Chung Seven Leave Ginseng was tested to contain two adulterants - dexamethasone and chlorpheniramine. It is packaged in a bottle of 48 black round pills. The product label claims to treat pain and numbness.

Two elderly patients in their 60s were reported to have taken the product to relieve physical pain and discomfort.

One of them suffered from Cushing's syndrome due to the prolonged intake of dexamethasone (a corticosteroid found in the product) after taking it for about one month.

The symptoms include puffy face, hump back and high blood pressure. In addition, she experienced hallucination and memory loss.

The patient has sought medical treatment and is recovering from the adverse effects. According to the patient's family, her other relatives were also consuming this product but have since stopped.

Vall-Boon Tongkat Ali

Vall-Boon Tongkat Ali is presented in a bottle of 35 brown capsules and claims to relieve fatigue and tiredness. It was tested to contain four adulterants of western medicines - dexamethasone, chlorpheniramine, ketoconazole and pheniramine.

A male patient in his 20s was reported to have taken Vall-Boon Tongkat Ali as an energy booster. His doctor noted signs and symptoms of Cushing's syndrome, such as thinning of the skin and appearance of red stretch marks (striae) all over his body.

The patient also experienced dependency on the product when he tried to stop consuming it and developed persistent headaches and insomnia. He is currently under medical treatment for the adverse effects.

Pao Ni Kang

Pao Ni Kang is packaged in a bottle containing 80 yellow capsules.

The product claims to invigorate vital energy and was tested to contain repaglinide. Repaglinide is a potent anti-diabetic western medicine, which should be taken under medical supervision.

A male patient in his 30s developed symptoms of low blood glucose after he self-medicated with Pao Ni Kang for his diabetes.

He was hospitalised when he suffered from confusion, giddiness and slurred speech.

Life-threatening conditions such as brain damage and coma could result from dangerously low blood glucose levels. The patient has since recovered from the serious adverse effects.

Public advisory

Members of the public who have purchased these products are advised not to consume them and those who have taken them should stop consuming these products and seek medical attention, especially if they experience any of the adverse effects.

HSA strongly encourages the public to report sales of any suspicious and illegal health products to the Enforcement Branch of HSA at Tel: 6866 3485 or Email: hsa_is@hsa.gov.sg

Purchase this article for republication.

BRANDED CONTENT

SPONSORED CONTENT

Your daily good stuff - AsiaOne stories delivered straight to your inbox
By signing up, you agree to our Privacy policy and Terms and Conditions.